Home About us Editorial board Ahead of print Current issue Archives Instructions Submit article Search Subscribe Contacts Login
  • Users Online: 438
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2021  |  Volume : 8  |  Issue : 3  |  Page : 188-189

Chemotherapy-induced mucosal pigmentation


Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Date of Submission18-Apr-2020
Date of Decision09-Sep-2020
Date of Acceptance07-Jun-2021
Date of Web Publication24-Nov-2021

Correspondence Address:
Dr. Muthu Sendhil Kumaran
Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Sector 12, Chandigarh 160012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/Pigmentinternational.Pigmentinternational_

Rights and Permissions

How to cite this article:
Raj D, Kumaran MS. Chemotherapy-induced mucosal pigmentation. Pigment Int 2021;8:188-9

How to cite this URL:
Raj D, Kumaran MS. Chemotherapy-induced mucosal pigmentation. Pigment Int [serial online] 2021 [cited 2021 Dec 6];8:188-9. Available from: https://www.pigmentinternational.com/text.asp?2021/8/3/188/330887



Drug-induced hyperpigmentation accounts for 20% of overall acquired pigmentation. A wide variety of drugs cause acquired pigmentation and is frequently caused by chemotherapeutic agents.[1] In this report, we present a case of atypical acquired pigmentation caused by chemotherapeutic agents.

Dermatology consultation was sought for a 45-year-old female presenting with complaints of hyperpigmentation of tongue and nails. The patient was a known case of breast carcinoma started on chemotherapy containing cyclophosphamide and doxorubicin in December 2019. After the second cycle of chemotherapy, the patient developed hyperpigmentation over her tongue initially followed by nails. Clinical examination revealed bluish-black macules on the dorsum of tongue with islands of sparing [Figure 1]. Nails [Figure 2] showed blackish discoloration extending from proximal nail fold to middle of the nail. The patient was not on any other photosensitive drugs. Patient’s cortisol and serum vitamin B12 levels were normal. A diagnosis of drug-induced hyperpigmentation was made by correlating the onset of pigmentation with temporal initiation of the chemotherapy agents.
Figure 1 Clinical examination showing bluish-black macules present over dorsum of tongue.

Click here to view
Figure 2 Clinical examination showing blackish discoloration extending from proximal nail fold to middle of the nail.

Click here to view


Cyclophosphamide and doxorubicin are commonly used drugs for breast carcinoma. Their common side effects include neutropenic sepsis or hemorrhage, nausea and vomiting, mucositis, alopecia, cardiotoxicity, amenorrhea, hematuria, palmar and plantar inflammation, and carcinogenesis.[2] Drug-induced hyperpigmentation involving the skin, palms, soles, proximal nails, tongue, and buccal mucosa is rarely reported with doxorubicin and cyclophosphamide.[3] Cyclophosphamide more commonly causes drug-induced hyperpigmentation compared to doxorubicin because of its wide range of indications. The pathogenesis of chemotherapy-induced hyperpigmentation is not completely elucidated but proposed mechanisms include hypersecretion of melanocyte-stimulating hormone, formation of stable drug–melanin complexes, changes in local growth factors, postinflammatory hyperpigmentation, or a direct toxic effect on melanocytes which leads to increased melanin production.[1],[4] The pigmentary changes due to these drugs may occur after a week to several months following the start of treatment. Hyperpigmentation can affect skin (diffuse or circumscribed), hair, nails (showing longitudinal, transverse, or diffuse melanonychia), or mucous membranes. Many clinical patterns of hyperpigmentation are associated with chemotherapeutic agents such as diffuse (busulfan, cyclophosphamide, methotrexate, hydroxyurea), palmoplantar (5-fluorouracil, capecitabine, tegafur, ifosfamide, cyclophosphamide), localised to areas of trauma (cyclophospamide, 5-fluorouracil, topical carmustine, cisplatin, bleomycin), serpentine supravenous (5-fluorouracil, cisplatin, docetaxel), flagellated (bleomycin, 5-fluorouracil), and reticulated (5-fluorouracil, paclitaxel).[5] Resolution of pigmentation induced by chemotherapy occurs after discontinuation of the offending drug (2 weeks to 6 months).[3] The common differentials include melanoacanthoma or mucosal lichen planus pigmentosus; however, a proper history suggesting temporal association with drug intake and histopathology may facilitate the correct diagnosis. Our report highlights an unusual presentation of solitary mucosal pigmentation induced by chemotherapeutic agents.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol 2001;2:253-62.  Back to cited text no. 1
    
2.
Acharya S, Pai KM, Bhat S, Mamatha B, Bejadi VM, Acharya S. Oral changes in patients undergoing chemotherapy for breast cancer. Indian J Dent Res 2017;28:261-8.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Nahhas AF, Braunberger TL, Hamzavi IH. An update on drug-induced pigmentation. Am J Clin Dermatol 2019;20:75-96.  Back to cited text no. 3
    
4.
Reyes-Habito CM, Roh EK. Cutaneous reactions to chemotherapeutic drugs and targeted therapies for cancer: part I. Conventional chemotherapeutic drugs. J Am Acad Dermatol 2014;71:203.e1-e12; quiz 15-6.  Back to cited text no. 4
    
5.
Hernández-Aragüés I, Baniandrés-Rodríguez O, Vilas-Boas PT, Conde-Montero E, Suárez-Fernández R. Cutaneous drug reactions: chemotherapy-induced hyperpigmentation. Eur J Dermatol 2017;27:679-80.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed66    
    Printed0    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]